Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 31, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Aug 28, 2008, 3:07 AM MDT for 9 counties in North Dakota. It took effect at Aug 28, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2008, 3:07 AM MDT (09:07 UTC)
- In effect from
- Aug 28, 2008, 12:00 PM MDT
- Expired
- Aug 28, 2008, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 280907 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 407 AM CDT THU AUG 28 2008 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR WEST CENTRAL AND SOUTHWEST NORTH DAKOTA FOR LOW HUMIDITIES...GUSTY NORTHWEST WINDS...AND DRY RANGELAND CONDITIONS... .DRY HIGH PRESSURE WILL PUSH INTO THE DAKOTAS TODAY...RESULTING IN DEWPOINT TEMPERATURES IN THE LOW TO MID 30S AND CLEARING SKIES. HIGH TEMPERATURES IN THE MID 70S WILL BRING MINIMUM RELATIVE HUMIDITIES DOWN TO AROUND 15 TO 20 PERCENT SOUTH AND WEST OF THE MISSOURI RIVER THIS AFTERNOON...COINCIDING WITH GUSTY WEST TO NORTHWEST WINDS OF 15 TO 30 MPH. THE COMBINATION OF THESE WEATHER CONDITIONS AND DRY GRASSLANDS WILL NECESSITATE A RED FLAG WARNING. THE FIRE DANGER WILL LOWER AS WINDS RAPIDLY DIMINISH EARLY THIS EVENING. NDZ017-018-031>033-040-041-043-044-281715- /O.NEW.KBIS.FW.W.0031.080828T1800Z-080829T0100Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 407 AM CDT THU AUG 28 2008 /307 AM MDT THU AUG 28 2008/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING. RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ALONG WITH WEST TO NORTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING IN THE SOUTHWEST AND WEST CENTRAL WHERE PASTURES ARE REPORTEDLY EXTREMELY DRY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ NH
3 follow-up statements
000 WWUS83 KBIS 281620 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1120 AM CDT THU AUG 28 2008 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR WEST CENTRAL AND SOUTHWEST NORTH DAKOTA FOR LOW HUMIDITIES...GUSTY NORTHWEST WINDS...AND DRY RANGELAND CONDITIONS... .DRY HIGH PRESSURE PUSHING TOWARD THE DAKOTAS BEHIND A COLD FRONT WILL RESULT IN...DEW POINT TEMPERATURES IN THE LOWER TO MID 30S...GUSTY NORTHWEST WINDS...AND A SUNNY SKY. HIGH TEMPERATURES IN THE MID TO UPPER 70S WILL BRING MINIMUM RELATIVE HUMIDITIES DOWN TO 15 TO 20 PERCENT SOUTH AND WEST OF THE MISSOURI RIVER THIS AFTERNOON...COINCIDING WITH GUSTY NORTHWEST WINDS OF 15 TO 30 MPH. THE COMBINATION OF THESE WEATHER CONDITIONS AND DRY GRASSLANDS NECESSITATES A RED FLAG WARNING. THE FIRE DANGER WILL LOWER AS WINDS RAPIDLY DIMINISH EARLY THIS EVENING. NDZ017-018-031>033-040-041-043-044-290030- /O.CON.KBIS.FW.W.0031.080828T1800Z-080829T0100Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 1120 AM CDT THU AUG 28 2008 /1020 AM MDT THU AUG 28 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ALONG WITH NORTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING IN THE SOUTHWEST AND WEST CENTRAL WHERE PASTURES ARE EXTREMELY DRY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JP MARTIN
000 WWUS83 KBIS 282042 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 342 PM CDT THU AUG 28 2008 ...RED FLAG WARNING INTO THIS EVENING FOR WEST CENTRAL AND SOUTHWEST NORTH DAKOTA FOR LOW HUMIDITIES...GUSTY NORTHWEST WINDS...AND DRY RANGELAND CONDITIONS... .DRY HIGH PRESSURE PUSHING TOWARD THE DAKOTAS BEHIND A COLD FRONT WAS RESULTING IN...DEW POINT TEMPERATURES IN THE LOWER 30S... GUSTY NORTHWEST WINDS...AND A SUNNY SKY. TEMPERATURES IN THE MID TO UPPER 70S WAS BRINGING MINIMUM RELATIVE HUMIDITIES DOWN TO 15 TO 20 PERCENT SOUTH AND WEST OF THE MISSOURI RIVER THIS AFTERNOON...COINCIDING WITH GUSTY NORTHWEST WINDS OF 15 TO 30 MPH. THE COMBINATION OF THESE WEATHER CONDITIONS AND DRY GRASSLANDS NECESSITATES THAT THE RED FLAG WARNING CONTINUE INTO THE EVENING. THE FIRE DANGER WILL LOWER AS WINDS DECREASE THIS EVENING. NDZ017-018-031>033-040-041-043-044-290100- /O.CON.KBIS.FW.W.0031.000000T0000Z-080829T0100Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 342 PM CDT THU AUG 28 2008 /242 PM MDT THU AUG 28 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ALONG WITH NORTHWEST WINDS OF 15 TO 30 MPH WILL CONTINUE INTO THE EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. CONDITIONS WILL BEGIN IMPROVING BY SUNSET. $$ JP MARTIN
000 WWUS83 KBIS 290120 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 820 PM CDT THU AUG 28 2008 NDZ017-018-031>033-040-041-043-044-290230- /O.EXP.KBIS.FW.W.0031.000000T0000Z-080829T0100Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 820 PM CDT THU AUG 28 2008 /720 PM MDT THU AUG 28 2008/ ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS HAVE DIMINISHED AND HUMIDITIES WILL CONTINUE TO RISE THIS EVENING AS TEMPERATURES BEGIN TO FALL. THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ TWH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 28, 2:44 AM MDT, 23 minutes earlier.
Area forecast discussion, Aug 28, 2:44 AM MDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 344 AM CDT THU AUG 28 2008 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FOCUS ON INCREASED FIRE WEATHER CONCERNS TODAY WEST CENTRAL AND SOUTHWEST...THEN INCREASING TEMPERATURES FRIDAY INTO SATURDAY WITH CONTINUED HEIGHTENED FIRE WEATHER CONCERNS. USED A GENERAL MODEL BLEND FOR THE FIRST 24-48 HOURS OR SO...THEN LEANED MORE TOWARDS THE GFS AND ECMWF FOR DAY 3 (SATURDAY/SATURDAY NIGHT). CURRENTLY...AN UPPER LEVEL TROUGH IS MOVING ACROSS THE NORTHERN PLAINS...WITH EMBEDDED VORTICITY MAXES TRIGGERING SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REGION. SHOWERS SHOULD END BY DAYBREAK AS MID LEVEL ENERGY CONTINUES TO ADVECT EAST INTO MINNESOTA...AND AS DRY AIR PUSHES INTO WESTERN ND. WEAK CAA WILL PUSH INTO THE FORECAST AREA TODAY BEHIND THE DEPARTING UPPER LEVEL WAVE...ALONG WITH CLEARING SKIES WEST TO EAST. EVEN WITH THE CAA EXPECTING TEMPERATURES TO BE AROUND 10 DEGREES WARMER THAN WHAT WE SAW ON WEDNESDAY WITH MUCH MORE SUNSHINE REACHING THE SURFACE AND NO PRECIPITATION (HIGHS GENERALLY IN THE 70S). WINDS WILL SHIFT TO THE NORTHWEST AND BECOME A BIT BREEZY AS WELL LATER THIS MORNING AND AFTERNOON WITH WEAK PRESSURE RISES AND GOOD LINKAGE UP THROUGH THE ATMOSPHERE. THE COMBINATION OF THE DRY AIR ADVECTION AND BREEZY NORTHWESTERLY WINDS WILL NECESSITATE A RED FLAG WARNING WEST CENTRAL AND SOUTHWEST WHERE MIN RH VALUES WILL RANGE FROM 15 TO 25 PERCENT THIS AFTERNOON. THIS IS ALSO WHERE THE RANGELAND FIRE DANGER INDEX (RFD) WILL FALL INTO THE EXTREME CATEGORY. ANOTHER WEAK MID LEVEL S/WV SKIRTS THE US/CANADIAN BORDER TONIGHT ALONG WITH ANOTHER SURFACE TROUGH PUSHING EAST ACROSS THE CWA...SO INTRODUCED SLIGHT CHANCE SHOWERS ACROSS THE NORTH AS I FELT THIS WAS WARRANTED. ANOTHER COOL NIGHT/EARLY FRIDAY MORNING WITH LOWS IN THE LOW/MID 40S SOUTH WHERE LESS SKY COVER WILL BE AND DEW POINT TEMPS WILL BE IN THE UPPER 30S. FRIDAY LOOKS SIMILAR TO TODAY...ALTHOUGH TEMPERATURES SHOULD BE WARMER BY ABOUT 5 TO 10 DEGREES AS AN UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE NORTHERN HIGH PLAINS. THUS ANOTHER DAY WHERE FIRE WEATHER MAY BECOME PROBLEMATIC SO WILL NEED TO MONITOR CLOSELY. WAA REALLY CRANKS UP ON SATURDAY AS A DEVELOPING LEE SIDE SURFACE TROUGH BRINGS STRONG SOUTHERLY FLOW INTO WEST AND CENTRAL ND. HAVE INCREASED HIGHS INTO THE 90S WEST AND CENTRAL AND BUMPED WINDS UP A BIT (20 TO 30 MPH). INCREASING LOW LEVEL MOISTURE AS WELL...BUT MORE SO CENTRAL AND EAST. CRITICAL FIRE WEATHER CONDITIONS ARE THUS LOOKING LIKELY FOR SATURDAY AS THE WESTERN HALF OF THE STATE IS PROJECTED TO FALL INTO THE VERY HIGH TO EXTREME RFD CATEGORY. WELL MENTION BOTH FRIDAY AND SATURDAY IN THE FWF AND HWO...EMPHASIZING THE MORE EXTREME FIRE CONDITIONS EXPECTED FOR SATURDAY. WILL MAINTAIN DRY WEATHER FOR NOW...ALTHOUGH WOULD NOT RULE OUT INCREASING POPS SAT NIGHT OVER THE WEST IN FUTURE FORECAST UPDATES GIVEN WE WILL BE IN SOUTHWEST FLOW ALOFT AND THE SFC TROUGH AXIS WILL BE STRETCHED FROM SOUTHEAST MT NORTHEAST INTO NORTHWEST ND. .LONG TERM...SUNDAY THROUGH THURSDAY NIGHT... AS HOPED...UNCERTAINTY HAS DECREASED CONSIDERABLY SINCE LAST NIGHT FOR THE CLOSED LOW OVER SOUTHEASTERN IDAHO ON MONDAY EVENING. 00 UTC GFS/ECMWF/GEFS ENSEMBLE MEMBERS ARE NOW SIMILAR IN TIMING AND STRENGTH. THE MAIN SURFACE LOW/COLD FRONTAL PASSAGE IS NOW ADVERTISED FOR MONDAY MORNING...WITH ANOTHER LEE LOW FORMING OVER EASTERN COLORADO LATER ON MONDAY AND RACING NORTHEASTWARD INTO EASTERN NORTH DAKOTA. THIS TYPE OF SCENARIO WOULD LIKELY RESULT IN SHOWERS WITH ISOLATED THUNDERSTORMS ON SUNDAY EVENING AHEAD OF THE FRONT. THEN A BOUT OF POST FRONTAL SHOWERS WOULD SPREAD ACROSS WESTERN AND CENTRAL NORTH DAKOTA MONDAY. FINALLY...EXPECT THAT A TROWAL WOULD FORM WITH THE AFOREMENTIONED COLORADO LOW AND THE CURRENT FORECAST TRACK WOULD PLACE THE COMMA HEAD/DEFORMATION ZONE OVER WESTERN NORTH DAKOTA. ALONG WITH THE COMMA HEAD...THE 00 UTC GFS GENERATES 6 HOURLY RAIN RATES OF ABOUT 0.75 INCHES AND STILL MAINTAINS THAT SOME AREAS COULD SEE A SNOW FLAKE OR TWO MIX IN ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA. IT IS IMPORTANT TO NOTE THAT WHILE SNOW IS NOT IMPOSSIBLE IN EARLY SEPTEMBER...IT IS NOT CLIMATOLOGICALLY FAVORED. THE GFS WAS ALSO KNOWN TO HAVE A COLD BIAS IN THE SNOW FORMATION LAYER LAST YEAR. NOT SURE IF ANY UPGRADES HAVE REMEDIED THE BIAS SINCE LAST WINTER. THEREAFTER...WEAK HEIGHT RISES IN THE VORTEX WAKE SHOULD BE SHORT LIVED AS THE TREND OF LOWER HEIGHTS OVER THE NORTHERN ROCKIES/NORTHERN HIGH PLAINS CONTINUES. AS WAS THE CASE LAST NIGHT...UNCERTAINTY BECOMES VERY LARGE WITH THE TIMING OF MIDDLE/UPPER LEVEL TROUGHS AFTER DAY 5...SO WILL STICK FAIRLY CLOSE TO CONTINUITY AND CLIMATOLOGY ON DAYS 6-8. && .AVIATION... A WEAK COLD FRONT IS SCHEDULED TO PUSH THROUGH CENTRAL NORTH DAKOTA THIS MORNING. SCATTERED SHOWERS HAVE FORMED ACROSS WESTERN AND CENTRAL NORTH DAKOTA...BUT SHOULD QUICKLY DISSIPATE AFTER SUNRISE. ALSO PRESENTING AN ISSUE THIS MORNING...JAMESTOWN VISIBILITIES ARE AROUND 1/4SM...AND BISMARCK VISIBILITIES MAY COME DOWN A BIT BEFORE MORNING. AGAIN...FOG SHOULD DISSIPATE AROUND SUNRISE. WITHIN IFR FOG IN JAMESTOWN...BRIEF PERIODS OF LIFR ARE POSSIBLE. ELSEWHERE...EXPECT MVFR OR VFR CEILINGS AND VISIBILITIES. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY THROUGH SATURDAY. USERS ARE URGED TO STAY TUNED TO CURRENT/FUTURE FORECASTS...AS WELL AS ANY WATCHES AND/OR WARNINGS. SEE ABOVE SHORT TERM DISCUSSION FOR DETAILS ON SPECIFIC DAYS. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041-043- 044. && NH/JWS
Hazardous weather outlook, Aug 27, 2:21 PM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 321 PM CDT WED AUG 27 2008 NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051- 282030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 321 PM CDT WED AUG 27 2008 /221 PM MDT WED AUG 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED RAIN SHOWERS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017-031-032-040-043-282030- MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 321 PM CDT WED AUG 27 2008 /221 PM MDT WED AUG 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED RAIN SHOWERS ARE EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY POTENTIAL FIRE WEATHER CONCERNS FOR THURSDAY WITH MINIMUM HUMIDITIES IN THE UPPER TEENS AND LOWER 20 PERCENT RANGE. NORTHWEST WINDS WILL RANGE BETWEEN 20 AND 30 MPH IN THE AFTERNOON. FRIDAY AND SATURDAY COULD ALSO BECOME RED FLAG WARNING DAYS WITH SATURDAY POSSESSING THE STRONGER SIGNALS WITH MINIMUM HUMIDITIES RANGING BETWEEN 15 AND 20 PERCENT AND SOUTH WINDS OF 15 TO 30 MPH IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.